Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 27, NWS Shreveport, LA

May 28, 2024Panola County, Rusk County, Texas

NWS Shreveport, LA issued this tornado warning at May 28, 2024, 9:35 AM CDT for Panola County, Rusk County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2024, 9:35 AM CDT (14:35 UTC)
Expired
May 28, 2024, 10:00 AM CDT
In force
25 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Panola County, TX, Rusk County, TX

The radar

The Shreveport radar (KSHV), 72 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 10:05 AM CDTTSTM WND DMGCarthage, TXTrees down across the city of Carthage and throughout the county.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 7:11 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 2.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
2239 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

141 
WFUS54 KSHV 281435
TORSHV
TXC365-401-281500-
/O.NEW.KSHV.TO.W.0027.240528T1435Z-240528T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
935 AM CDT Tue May 28 2024

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southwestern Panola County in northeastern Texas...
  East central Rusk County in northeastern Texas...

* Until 1000 AM CDT.

* At 935 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Pinehill, or 11 miles east of Henderson, moving
  east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Carthage around 950 AM CDT.

Other locations impacted by this tornadic thunderstorm include Church
Hill, Chapman, Fairplay, and Gary City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3209 9468 3223 9469 3226 9426 3203 9426
TIME...MOT...LOC 1435Z 273DEG 37KT 3216 9460 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

44
2 follow-up statements
847 
WWUS54 KSHV 281447
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
947 AM CDT Tue May 28 2024

TXC401-281456-
/O.CAN.KSHV.TO.W.0027.000000T0000Z-240528T1500Z/
Rusk TX-
947 AM CDT Tue May 28 2024

...THE TORNADO WARNING FOR EAST CENTRAL RUSK COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until noon CDT for
northeastern Texas.

&&

LAT...LON 3208 9459 3224 9455 3226 9426 3203 9426
TIME...MOT...LOC 1446Z 273DEG 37KT 3215 9446 

$$

TXC365-281500-
/O.CON.KSHV.TO.W.0027.000000T0000Z-240528T1500Z/
Panola TX-
947 AM CDT Tue May 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTHWESTERN PANOLA COUNTY...

At 946 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Beckville, or 7 miles west of Carthage, moving east
at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Carthage around 950 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Fairplay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3208 9459 3224 9455 3226 9426 3203 9426
TIME...MOT...LOC 1446Z 273DEG 37KT 3215 9446 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

44
447 
WWUS54 KSHV 281452
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
952 AM CDT Tue May 28 2024

TXC365-281502-
/O.EXP.KSHV.TO.W.0027.000000T0000Z-240528T1500Z/
Panola TX-
952 AM CDT Tue May 28 2024

...THE TORNADO WARNING FOR SOUTHWESTERN PANOLA COUNTY WILL EXPIRE AT
1000 AM CDT...

The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until noon CDT for
northeastern Texas.

&&

LAT...LON 3208 9459 3224 9455 3226 9426 3203 9426
TIME...MOT...LOC 1452Z 273DEG 37KT 3215 9440 

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 28, 7:13 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 28, 7:13 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
713 AM CDT Tue May 28 2024

...New UPDATE...

.UPDATE...
Issued at 712 AM CDT Tue May 28 2024

An MCS currently shifting southeast across northeast Texas will
move into east Texas over the next couple of hours. Therefore
Severe Thunderstorm Watch 341 is now in effect into 11 AM.
Damaging straight line winds, large hail, and isolated tornadoes
will be possible. /05/

&&

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 125 AM CDT Tue May 28 2024

A weak frontal boundary lingering across north-central and
northeast Texas has been the trigger for convection across
the Red River Valley during these early morning hours. This area
will be the source region for continued convective initiation
through the remainder of the overnight hours. Ongoing storms near
daybreak will force an outflow boundary southeast across the
ArkLaTex later today.

Conditions across the ArkLaTex are primed to support strong to
severe thunderstorms along the outflow boundary today. The
combination of rich low-level moisture with dewpoints in the lower
70s and an upper-disturbance translating southeast within a
northwest flow pattern will support deep convection ultimately
leading to the potential for an MCS that will generate damaging
winds and large hail along with an isolated tornado threat across
the ArkLaTex. There is some uncertainty associated with type and
intensity of convection due to timing of the progression of the
outflow boundary. Should the outflow boundary race across the
region early in the day, MCS development may be reduced. However,
should the outflow boundary move through later in the day,
diurnal heating will play a role in further destabilizing an
already unstable airmass across the region ahead of the boundary
producing a heightened severe threat.

Convection to linger into the evening hours as fairly amplified
low-level trough lingers across the northern gulf coast. Overnight
low temperatures are forecast to fall into the 60s.

Synoptic pattern to remain fairly stagnant through Wednesday as
low to mid-level trough remains parked across the region in the
vicinity of the frontal boundary resulting in an unsettled weather
pattern characterized by decent rain chances areawide. High
temperatures are forecast to fall into the upper 70s to lower 80s.
/05/

&&

.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 125 AM CDT Tue May 28 2024

An upper trough swinging east across the central CONUS along the
northern periphery of an upper-ridge across Mexico will allow for
an unsettled weather pattern across the ArkLaTex on Friday.
Showers and thunderstorms will increase in coverage early Friday
morning, persisting through much of the day. A weak upper-low may
deepen across south Arkansas on Friday night allowing for storms
to possibly increase in intensity allowing for an isolated severe
thunderstorms and heavy rain threat across Arkansas.

Conditions to improve on Saturday as upper-trough shifts east
into Mississippi and Alabama and ridging rebuilds across the
region. However, diurnally driven convection remains possible
along a lingering frontal boundary.

Frontal boundary to remain in place across the ArkLaTex through
Saturday, maintaining increased rain chances through the early
part of the weekend. Front is forecast to lift north on Sunday
allowing for improved conditions late in the weekend into early
next week.

Temperatures through the long-term period to remain fairly
consistent with highs in the 80s and lows around 70. /05/

&&

.AVIATION...
(12Z TAFS)
Issued at 650 AM CDT Tue May 28 2024

For the 28/12Z TAF update, VFR vis/cigs are expected through the
period (with MVFR/IFR vis/cigs exceptions for low clouds over east
Texas terminals through at least 28/15Z). Light easterly winds
will also continue through the period. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  91  71  82  69 /  30  40  50  30
MLU  93  69  82  67 /  10  20  40  30
DEQ  85  64  80  64 /  30  30  50  30
TXK  88  67  82  67 /  30  30  50  30
ELD  90  65  79  64 /  20  30  50  30
TYR  88  69  83  69 /  50  40  60  30
GGG  89  69  82  68 /  40  40  50  30
LFK  92  72  84  70 /  40  30  60  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...16
Hazardous weather outlook, May 28, 4:23 AM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
423 AM CDT Tue May 28 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-290930-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
423 AM CDT Tue May 28 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms expected today as a convective
complex moves out of central Texas into the ArkLaTex. Some of the
storms could be strong to severe, with some excessive rainfall
leading to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms may be possible each afternoon
and evening through the workweek into next weekend. Can't rule out
additional strong to severe storms along with localized excessive
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Special weather statement, May 28, 8:55 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Shreveport LA
855 AM CDT Tue May 28 2024

LAZ001>004-TXZ138-281445-
Bossier LA-Claiborne LA-Caddo LA-Webster LA-Harrison TX-
855 AM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT WEBSTER...NORTHWESTERN CADDO...
NORTHWESTERN CLAIBORNE...BOSSIER PARISHES IN NORTHWESTERN LOUISIANA
AND EAST CENTRAL HARRISON COUNTIES THROUGH 945 AM CDT...

At 854 AM CDT, Doppler radar was tracking a strong outflow boundary
ahead of showers and thunderstorms along a line extending from near
Plain Dealing to Belcher to 6 miles southeast of Karnack. Movement
was east at 45 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shreveport, Bossier City, Minden, Springhill, Haughton, Blanchard,
Benton, Cullen, Plain Dealing, Cotton Valley, Oil City, Sarepta,
Doyline, Mooringsport, Dixie Inn, Belcher, Shongaloo, Gilliam,
Eastwood, and Fosters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3292 9299 3259 9330 3241 9364 3259 9420
      3277 9393 3302 9370
TIME...MOT...LOC 1354Z 283DEG 37KT 3295 9369 3276 9386 3262 9407

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

15
Local storm report, May 28, 9:05 AM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
905 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Tstm Wnd Dmg     4 E Whitehouse          32.23N 95.15W
05/28/2024                   Smith              TX   Trained Spotter

            Report of downed trees between Whitehouse
            and Arp via Skywarn spotter.

&&

RK
Local storm report, May 28, 9:07 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
907 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     Tstm Wnd Gst     6 WNW Tyler             32.35N 95.40W
05/28/2024  M58 MPH          Smith              TX   Public

            Wind gust of 58 mph reported at KTYR.

&&

RK
Local storm report, May 28, 9:24 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
924 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     Tstm Wnd Dmg     9 W Henderson           32.13N 94.94W
05/28/2024                   Rusk               TX   Emergency Mngr

            Multiple trees down on FM Road 13 near the
            Price community.

&&

20
Local storm report, May 28, 9:26 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
926 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Tstm Wnd Gst     7 N Reklaw              31.96N 94.99W
05/28/2024  M58 MPH          Cherokee           TX   Mesonet

            Measured at Texas Water Development Board
            mesonet site at Lake Striker.

&&

20
Local storm report, May 28, 9:31 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
931 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     Tstm Wnd Dmg     5 N Bullard             32.21N 95.31W
05/28/2024                   Smith              TX   Fire Dept/Rescue

            Smith County Fire Department reported tree
            down near intersection of FM Road 346 at
            County Road 122.

&&

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:11 AM CDTSpecial Weather StatementSHVRed River34 min
May 28, 6:01 AM CDTSpecial Weather StatementSHVBowie, Red River59 min
May 28, 7:40 AM CDTSevere Thunderstorm Warning Considerable damage threatSHVCherokee, Franklin, Smith, Wood50 min
May 28, 8:04 AM CDTSpecial Weather StatementSHVCamp, Cass, Morris26 min
May 28, 8:27 AM CDTSevere Thunderstorm Warning Considerable damage threatSHVCherokee, Gregg, Nacogdoches, Rusk, Smith, Upshur and 1 more63 min
May 28, 8:41 AM CDTTornado WarningSHVRusk, Smith21 min
May 28, 9:00 AM CDTTornado WarningSHVGregg, Rusk, Smith17 min
May 28, 9:11 AM CDTSevere Thunderstorm Warning Considerable damage threatSHVAngelina, Cherokee, Nacogdoches49 min
May 28, 9:27 AM CDTSevere Thunderstorm Warning Considerable damage threatSHVGregg, Harrison, Nacogdoches, Panola, Rusk, Shelby and 1 more33 min
May 28, 9:58 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Panola, Rusk, San Augustine, Shelby47 min
May 28, 10:01 AM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk, Shelby44 min
May 28, 10:45 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby45 min
May 28, 10:56 AM CDTSpecial Weather StatementSHVShelby49 min
May 28, 11:01 AM CDTSevere Thunderstorm WarningSHVCherokee, Smith47 min
May 28, 11:14 AM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches46 min
May 28, 11:25 AM CDTSevere Thunderstorm WarningSHVSabine, San Augustine42 min
May 28, 11:37 AM CDTSpecial Weather StatementSHVCherokee23 min
May 28, 12:00 PM CDTSpecial Weather StatementSHVAngelina45 min
May 28, 12:37 PM CDTFlash Flood WarningSHVCherokee, Smith3 hr
May 28, 12:42 PM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches, San Augustine48 min
May 28, 2:04 PM CDTRiver Flood WarningSHVSmith, Wood26 days

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.